Kentucky, 2010Flash Flooding and Flooding in Kentucky, May 2, 2010
May 2, 2010 · NWS ILN · 11 events in 6 counties and zones
Flash flooding developed during the morning hours and continued into the evening hours across the area due to heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Flash flooding developed during the morning hours and continued into the evening hours across the area due to heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 2, 10:28 AM EST, 32 minutes earlier.
Area forecast discussion, May 2, 10:28 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1128 AM EDT SUN MAY 2 2010
.SYNOPSIS...
LOW PRESSURE OVER THE LOWER GREAT LAKES WILL RIDE
NORTHEAST ALONG A FRONTAL BOUNDARY TODAY...BRINGING PERIODS OF
SHOWERS AND THUNDERSTORMS TO THE OHIO VALLEY. HEAVY RAINFALL AND
FLASH FLOODING WILL BE POSSIBLE THROUGH MONDAY MORNING...BEFORE
THE FRONTAL SYSTEM FINALLY MOVES EAST OF THE REGION. A WEAK
SURFACE TROUGH WITH LIMITED MOISTURE WILL TRACK THROUGH THE REGION
MONDAY NIGHT OFFERING A CHANCE OF LIGHT RAIN SHOWERS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NEARLY STATIONARY AND VERTICALLY-SLOPED FRONTAL BOUNDARY STRETCHES
FROM THE LOWER MISSISSIPPI VALLEY INTO THE LOWER GREAT LAKES. THIS
FRONT HAS BEEN A VERY EFFICIENT RAIN PRODUCER SO FAR...THANKS TO A
NEARLY PARALLEL ORIENTATION OF THE UPPER FLOW AND VERY HIGH PRECIP
WATER VALUES. GENERALLY SEEING STORM-TOTAL PRECIP AMOUNTS IN THE
1.5 TO 2.5 INCH RANGE NEAR AND SOUTH OF A CINCINNATI TO PIKETON
LINE...WHERE FLOOD ADVISORIES AND WARNINGS ARE IN EFFECT THROUGH
EARLY AFTERNOON. LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS
CONTINUES TO TRAIN ACROSS AREAS FROM SOUTHWEST AND CENTRAL
KENTUCKY INTO SOUTHERN OHIO. BACK EDGE OF THIS PRECIP IS SLOWLY
WORKING ITS WAY EASTWARD AND LOOKS TO CLEAR PARTS OF CINCY METRO
OVER THE NEXT FEW HOURS. HOWEVER...SOUTHEASTERN PORTIONS OF THE
CWA WILL LIKELY SEE AT LEAST ANOTHER INCH THIS AFTERNOON...AND
ALREADY GETTING A FEW REPORTS OF HIGH WATER AND ROAD CLOSURES...SO
EXPECT THIS AREA TO SEE THE BEST FLASH FLOODING THREAT THROUGH THE
AFTERNOON.
SECOND CONCERN IS POTENTIAL SEVERE CONVECTION DEVELOPING TO THE
WEST ALONG THE COLD FRONT. VERY STRONG 500-HPA JET TO THE WEST...NEAR
100-KT...IS ALLOWING FOR VERY HIGH 0-6 KM SHEAR VALUES BETWEEN
50-65 KTS ACROSS INDIANA. HRRR...RUC AND LATEST WRF ALL DEPICT
ANYWHERE FROM 500-1500 J/KG OF CAPE DEVELOPING ACROSS THE WESTERN
CWA THIS AFTERNOON. THE VERY HIGH SHEAR IS MORE THAN FAVORABLE FOR
SEVERE CONVECTION IF STORMS DO DEVELOP...BUT IT MAY BE TOO HIGH
GIVEN THE LIMITED INSTBY...AND WE WOULD LIKELY NEED TO GET INTO
THE 1500 J/KG RANGE FOR UPDRAFTS TO BE ABLE TO SURVIVE. LOOKS LIKE
THICKENING CLOUDS TO THE WEST MAY ACT TO KEEP CAPE BELOW 1000
J/KG...BUT WILL MONITOR CLOSELY ANY CONVECTION THAT POPS UP THIS
AFTERNOON FOR A HAIL AND WIND THREAT...POSSIBLY EVEN A TORNADO.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
FRONTAL BOUNDARY EXPECTED TO BISECT ILN/S FA EARLY THIS EVENING WITH
VERY HIGH PWATS ABOVE 2.0 INCHES POOLED ALONG AND SE OF THIS FRONT.
SLOW MOVING COLD FRONT TO SLIDE THRU THE REGION OVERNIGHT...SO
WILL CONTINUE CATEGORICAL SHOWERS AND THUNDERSTORMS WITH A MENTION
OF HEAVY RAIN THRU THE EVENING HOURS. INSTABILITY SLIDES OFF TO
THE SE WITH THE FRONTAL BOUNDARY...SO WL DROP MENTION OF THUNDER.
AS PREVIOUSLY STATED...WL CONTINUE THE CURRENT AREAL DELINEATION
OF THE FLASH FLOOD WATCH ACROSS ILN/S SRN FA WITH RAINFALL TOTALS
GENERALLY BETWEEN 2 AND 3 INCHES WITH LOCALLY UP TO 4 INCHES THRU
MONDAY MORNING. HAVE TRENDED TONIGHTS LOWS CLOSER TO THE WARMER
MET GUIDANCE.
UPPER LEVEL FLOW DEAMPLIFIES WITH MINOR SFC RIDGING TEMPORARILY
BUILDING IN ON MONDAY. WL SHOW DRYING DURING THE DAY WITH A LOW
CHC OF LIGHT RAIN SHOWERS REDEVELOPING MONDAY NIGHT AS A SECONDARY
FRONT/SFC TROF TRACKS THRU THE REGION. HAVE LIMITED POPS TO CHC
NORTH AND ONLY SLIGHT CHC ACRS THE SOUTH. UPPER LEVEL FLOW BECOMES
MORE WESTERLY WITH SFC HIGH PRESSURE BUILDING IN TUESDAY.
HAVE TRENDED HIGHS COOLER THAN MAV FOR BOTH MONDAY AND TUESDAY AND
WENT WITH A MAV/MET BLEND FOR MONDAY NIGHTS LOWS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD IN FOR WEDNESDAY. THEN A FRONT WILL
STRETCH ACROSS THE LOWER GREAT LAKES AND MAY SAG INTO THE FORECAST
AREA ON THURSDAY. FORCING DOES NOT LOOK TOO SUBSTANTIAL WITH THIS
FEATURE BUT IT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE NORTHERN ZONES.
AS LOW PRESSURE APPROACHES...THIS BOUNDARY WILL LIFT BACK NORTH ON
THURSDAY NIGHT. THERE IS SOME UNCERTAINTY IN TIMING THE LOW BUT IT
SHOULD MOVE THROUGH THE GREAT LAKES FRIDAY OR FRIDAY NIGHT WITH A
TRAILING COLD FRONT RESULTING IN A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS. A MUCH COOLER AIRMASS WILL SPREAD IN BEHIND THIS
SYSTEM FOR SATURDAY.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
AVIATION INTERESTS WILL CONTINUE TO BE GREATLY IMPACTED BY
CONVECTION. HEAVY RAIN AND GUSTY WINDS WILL ACCOMPANY
THUNDERSTORMS...AND MVFR CONDITIONS MAY PERSIST UNTIL AROUND
00Z WHEN DRIER AIR IS EXPECTED TO MOVE IN FROM THE WEST. CEILINGS
WILL FALL BELOW MVFR AT DAY THROUGH 16Z...AND OTHER SITES WILL BE
MONITORED FOR SIMILAR CONDITIONS. BR WILL FORM ABOUT 06Z AT LUK
AND ILN AFTER CLOUDS BECOME SCATTERED.
.OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR OHZ063>065-
070>074-077>082-088.
KY...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KYZ089>100.
IN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR INZ058-059-066-
073>075-080.
&&
SYNOPSIS...AR
NEAR TERM...HAWBLITZEL
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIOHazardous weather outlook, May 2, 3:45 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
445 AM EDT SUN MAY 2 2010
INZ050-OHZ026-034-035-042>046-051>056-060>062-030845-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-
MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-
GREENE-
445 AM EDT SUN MAY 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA TODAY. HEAVY RAIN
AND FLOODING WILL BE THE MAIN THREAT TODAY. ALONG WITH FLOODING...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS
AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
INZ058-059-066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-
030845-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
445 AM EDT SUN MAY 2 2010
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION TO FLOODING...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND GUSTS ARE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 2, 5:09 AM EST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
609 AM EDT SUN MAY 2 2010
KYZ092-094>096-021115-
GRANT KY-KENTON KY-PENDLETON KY-OWEN KY-
609 AM EDT SUN MAY 2 2010
...A STRONG THUNDERSTORM WILL AFFECT OWEN...WESTERN PENDLETON...
KENTON AND GRANT COUNTIES THROUGH 715 AM EDT...
AT 604 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR GRATZ...
MOVING NORTHEAST AT 65 MPH.
WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...OWENTON...
WILLIAMSTOWN...DRY RIDGE AND CRITTENDEN.
ALSO...BEECHWOOD...NEW LIBERTY...LONG RIDGE...NATLEE...BROMLEY...NEW
COLUMBUS...NEEDMORE AND HOLBROOK ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
Special weather statement, May 2, 5:46 AM EST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
646 AM EDT SUN MAY 2 2010
KYZ095>098-021145-
GRANT KY-PENDLETON KY-BRACKEN KY-ROBERTSON KY-
646 AM EDT SUN MAY 2 2010
...A STRONG THUNDERSTORM WILL AFFECT ROBERTSON...WESTERN BRACKEN...
PENDLETON AND SOUTHEASTERN GRANT COUNTIES THROUGH 745 AM EDT...
AT 642 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR CORDOVA...
MOVING NORTHEAST AT 60 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FALMOUTH.
ALSO...MORGAN...GOFORTH...GENE SNYDER AIRPORT...MCKINNEYSBURG...
GREENWOOD...CATAWBA...BROWNING CORNER AND MILFORD ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
Special weather statement, May 2, 7:03 AM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
803 AM EDT SUN MAY 2 2010
KYZ099-100-OHZ081-088-021245-
MASON KY-LEWIS KY-SCIOTO OH-ADAMS OH-
803 AM EDT SUN MAY 2 2010
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ADAMS...
SOUTHWESTERN SCIOTO...LEWIS AND SOUTHEASTERN MASON COUNTIES THROUGH
845 AM EDT...
AT 759 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM TOLLESBORO TO 5 MILES SOUTHEAST OF HELENA TO 14 MILES
SOUTH OF HELENA...MOVING EAST AT 50 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VANCEBURG...CAMP DIX...
HEAD OF GRASSY...PORTSMOUTH AND NEW BOSTON.
ALSO...EPWORTH...HERRON HILL...CARRS...ROME...CHARTERS...
PETERSVILLE...SANDY SPRINGS AND STRICKLETT ARE NEAR THE PATH OF THESE
LINE OF STRONG THUNDERSTORMS.
HAWBLITZEL
Local storm report, May 2, 10:14 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1114 AM EDT SUN MAY 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM FLOOD 9 SSE TOLLESBORO 38.44N 83.50W
05/02/2010 LEWIS KY LAW ENFORCEMENT
KINNICONICK CREEK OUT OF ITS BANKS NEAR PETERSVILLE
1100 AM FLOOD RARDEN 38.92N 83.24W
05/02/2010 SCIOTO OH EMERGENCY MNGR
SR73 AND HIGHWAY 772 CLOSED DUE TO HIGH WATER
&&
HAWBLITZELFlash Flood, Pendleton
- When
- May 2, 11:00 AM EST to 8:10 PM EST
- Where
- Pendleton County, Falmouth to 1.78 mi WNW of Falmouth
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.670, -84.330
Numerous roads and low level bridges were reported flooded countywide.
Flash Flood, Gallatin
- When
- May 2, 1:15 PM EST to 8:10 PM EST
- Where
- Gallatin County, Warsaw to 1.13 mi NNW of Warsaw
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.780, -84.880
Multiple roads were flooded or closed due to high water.
Flash Flood, Carroll
- When
- May 2, 2:40 PM EST to 8:10 PM EST
- Where
- Carroll County, Carrollton to 0.92 mi ENE of Prestonville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.670, -85.170
A few roads were closed due to high water.
Flash Flood, Lewis
- When
- May 2, 4:15 PM EST to 9:00 PM EST
- Where
- Lewis County, Head of Grassy to 1.22 mi N of Head of Grassy
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 38.380, -83.270
Several roads were closed across the southern portions of the county.
Flash Flood, Lewis
- When
- May 2, 5:08 PM EST to 9:00 PM EST
- Where
- Lewis County, 1.95 mi N of Tannery to 1.61 mi SE of Vanceburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 38.578, -83.220
Road closed due to high water.
Flash Flood, Mason
- When
- May 2, 5:20 PM EST to 9:00 PM EST
- Where
- Mason County, Mays Lick to 0.96 mi WSW of Lewisburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.520, -83.830
A few roads were reported closed due to high water.
Flash Flood, Owen
- When
- May 2, 5:47 PM EST to 8:10 PM EST
- Where
- Owen County, 5 mi SE of Owenton to 1.29 mi S of Breck
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.479, -84.765
A road was reported closed due to high water.
Flood, Pendleton
- When
- May 2, 8:11 PM EST to 11:00 PM EST
- Where
- Pendleton County, Falmouth to 1.04 mi WNW of Falmouth
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.670, -84.330
Roads were still reported closed due to previous flash flooding.
Flood, Gallatin
- When
- May 2, 8:11 PM EST to 11:00 PM EST
- Where
- Gallatin County, Warsaw to 1.25 mi SSW of Warsaw
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.780, -84.880
Roads were still reported closed due to previous flash flooding.
Flood, Carroll
- When
- May 2, 8:11 PM EST to 11:00 PM EST
- Where
- Carroll County, Carrollton to 0.91 mi SSW of Prestonville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.670, -85.170
Roads were still reported closed due to previous flash flooding.
Flood, Owen
- When
- May 2, 8:11 PM EST to 11:00 PM EST
- Where
- Owen County, Owenton to 1.94 mi NE of Owenton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.530, -84.830
Roads were still reported closed due to previous flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Ohio, May 2 to 3, 20102 deaths · $2.5 million · 8 events
- Tornado and Flash Flooding in Kentucky, May 2 to 7, 2010$71,000 · EF2 · 81 events
- Dust Storm in Arizona, May 2, 20101 death · $30,000 · 1 event
- Flash Flooding and Flooding in Kentucky, May 2 to 4, 2010$14 million · 5 events
- Flash Flooding and Flooding in Alabama, May 2 to 4, 2010$1.0 million · 56 kt wind · 33 events
- Tornado and Flash Flooding in Georgia, May 2 to 3, 2010$1.0 million · EF0 · 17 events
- Flash Flooding and Hail in Alabama, May 2 to 3, 2010$136,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Arizona, May 2, 20101 injured · $86,000 · 50 kt wind · 5 events
- Flooding in Kentucky, May 2 to 19, 2010$95,000 · 7 events
- Flash Flooding in Ohio, May 2, 2010$38,000 · 5 events
- Winter Weather in Colorado, May 2, 20103 injured · 1 event
- Damaging Winds in West Virginia, May 2, 2010$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225789, 225790, 225791, 225785, 225786, 225787, 225792, 225793, 225794, 225795, 225796.